zbMATH — the first resource for mathematics

A large arboreal Galois representation for a cubic postcritically finite polynomial. (English) Zbl 1427.11118
Summary: We give a complete description of the arboreal Galois representation of a certain postcritically finite cubic polynomial over a large class of number fields and for a large class of basepoints. This is the first such example that is not conjugate to a power map, Chebyshev polynomial, or Lattès map. The associated Galois action on an infinite ternary rooted tree has Hausdorff dimension bounded strictly between that of the infinite wreath product of cyclic groups and that of the infinite wreath product of symmetric groups. We deduce a zero-density result for prime divisors in an orbit under this polynomial. We also obtain a zero-density result for the set of places of convergence of Newton’s method for a certain cubic polynomial, thus resolving the first nontrivial case of a conjecture of X. Faber and J. F. Voloch [J. Théor. Nombres Bordx. 23, No. 2, 387–401 (2011; Zbl 1223.37118)].

11R32 Galois theory
05C25 Graphs and abstract algebra (groups, rings, fields, etc.)
11R09 Polynomials (irreducibility, etc.)
Full Text: DOI
[1] Benedetto, RL; Ghioca, D; Hutz, B; Kurlberg, P; Scanlon, T; Tucker, TJ, Periods of rational maps modulo primes, Math. Ann., 355, 637-660, (2013) · Zbl 1317.37111
[2] Bush, M.R., Hindes, W., Looper, N.R.: Galois groups of iterates of some unicritical polynomials. arXiv:1608.03328v1 [math.NT], preprint, 2016 · Zbl 1444.11223
[3] Faber, X; Voloch, JF, On the number of places of convergence for newton’s method over number fields, J. Théor. Nombres Bordeaux, 23, 387-401, (2011) · Zbl 1223.37118
[4] Gottesman, R; Tang, K, Quadratic recurrences with a positive density of prime divisors, Int. J. Number Theory, 6, 1027-1045, (2010) · Zbl 1244.11014
[5] Jones, R, The density of prime divisors in the arithmetic dynamics of quadratic polynomials, J. Lond. Math. Soc., 78, 523-544, (2008) · Zbl 1193.37144
[6] Jones, R.: Galois representations from pre-image trees: an arboreal survey. Publ. Math. Besançon, pp 107-136 (2013) · Zbl 1307.11069
[7] Jones, R, Fixed-point-free elements of iterated monodromy groups, Trans. Am. Math. Soc., 367, 2023-2049, (2015) · Zbl 1385.37063
[8] Jones, R; Manes, M, Galois theory of quadratic rational functions, Comment. Math. Helv., 89, 173-213, (2014) · Zbl 1316.11104
[9] Juul, J.: Iterates of generic polynomials and generic rational functions. arXiv:1410.3814v4 [math.NT], preprint, 2016 · Zbl 1442.37120
[10] Looper, N.R.: Dynamical Galois groups of trinomials and Odoni’s conjecture. arXiv:1609.03398v1 [math.NT], preprint, 2016 · Zbl 07094881
[11] Nekrashevych, V.: Self-similar groups. Mathematical Surveys and Monographs, vol. 117. American Mathematical Society, Providence (2005) · Zbl 1087.20032
[12] Odoni, RWK, The Galois theory of iterates and composites of polynomials, Proc. Lond. Math. Soc., 51, 385-414, (1985) · Zbl 0622.12011
[13] Odoni, RWK, On the prime divisors of the sequence \(w_{n+1}=1+w_1⋯ w_n\), J. Lond. Math. Soc., 32, 1-11, (1985) · Zbl 0574.10020
[14] Pink, R.: Profinite iterated monodromy groups arising from quadratic polynomials. arXiv:1307.5678 [math.GR], preprint, 2013 · Zbl 0622.12011
[15] Silverman, J.H.: The arithmetic of dynamical systems. Graduate Texts in Mathematics, vol. 241. Springer, New York (2007) · Zbl 1130.37001
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.